Kansas, 2015

Hail in Kansas, March 23, 2015

March 23, 2015 · NWS EAX · 1 event in 1 county or zone

An active weather pattern set up over the Central Plains and Middle to Lower Missouri Valley. Rain with embedded thunderstorms occurred the night of the 23rd into the 24th with some of the storms producing small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An active weather pattern set up over the Central Plains and Middle to Lower Missouri Valley. Rain with embedded thunderstorms occurred the night of the 23rd into the 24th with some of the storms producing small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 23, 5:34 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 23, 5:34 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT Mon Mar 23 2015

.DISCUSSION...
Issued at 544 PM CDT MON MAR 23 2015

Complex and much more active weather is expected over the next few
days starting tonight.

For tonight, strong and broad moist isentropic ascent will
overspread the low level frontal boundary resulting in widespread
showers and thunderstorms forming over eastern Kansas and then
spreading east-northeastward into northeastern Kansas and
northwestern into northern Missouri. Shear may be strong enough to
support some storm organization overnight but instability will
likely still be limited and as a result, the threat of severe
weather looks fairly low. Instead, much of northern Missouri and
northeastern Kansas should see much needed rainfall.

For tomorrow, much will depend on how the overnight and morning
showers/storms evolve and how the track of surface low is through
the course of the day. Models have a decent agreement on the track
of the low, moving it from west central Missouri, right near the
Kansas City area, into northeastern Missouri, around the Kirksville
area. The ECMWF though remains the furthest south tracking it along
the southern edge of our forecast area. Regardless, it seems likely
that the surface low will track through the southern to eastern
extremes of the forecast area. This will put areas generally south
of I-70 and east of the I-49 at the greatest risk of seeing anything
severe. However, models also have trended toward potentially keeping
this area in a low cloud/drizzly kind of set up through the day. The
NAM as well as some higher resolution models indicate light QPF
through peak heating in this area, indicative of low clouds and
perhaps some light rain/drizzle. If things can clear within that
portion of the forecast area, even for just a few hours, it may
allow for enough instability to form that severe storms would be
more likely given the very strong dynamics. Should discrete storms
form in this area, they'll likely be of supercellular nature before
evolving into a line as they push east with time.

Wednesday afternoon continues to look there will be some potential
for storms. A positively tilted trough will slide down the northern
Plains and there appears to enough instability ahead of the next
cold front. Also, fairly strong isentropic ascent and moisture
transport will develop which will help to initiate some convection
earlier in the day. The main question is how quickly the front moves
through to clear out the higher instability. This doesn't look to
occur until the afternoon so again, our far southern counties may a
round of potentially severe storms given the instability and shear
combination.

Cooler weather is then expected through the remainder of the week
and into the first part of the weekend as high pressure will prevail
across the central to northern Plains. By Sunday, warmer weather
returns as strong temperatures advection develops ahead of another
cold front. Temperatures may climb back into the 70s before cooling
down for early next week. The only real chance for precipitation
through the extended looks to be Thursday night into Friday as an
upper level shortwave slides through the northwesterly flow.
However, chances are low enough at this point have kept the forecast
dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 634 PM CDT MON MAR 23 2015

Based on short range hi-res models thunderstorms are expected to
develop acrs nern KS and move into the terminals around 05Z. Beyond
07Z expect rain with VCTS at the terminals as cigs/vis drop into the
MVFR range. Expect rain to cont thru 15Z however MVFR cigs/vis will cont
with light fog expected. There is the potential for another round of
storms at the terminals tomorrow afternoon however much will be
contingent on tomorrow mornings storms and if the area can
destabilize during the afternoon. So, with that threat being
situational, have left out of the TAF for this issuance. Winds will be
out of the east thru the pd btn 12-17kts with gusts to 20-25kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...73
Hazardous weather outlook, Mar 23, 5:37 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT MON MAR 23 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-242345-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
637 PM CDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 LATER TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO AFFECT THE
 ENTIRE OUTLOOK AREA. A FEW STRONG THUNDERSTORMS, ALONG AND NORTH OF
 INTERSTATE 70, COULD PRODUCE SOME HAIL AND HEAVY RAINS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 A SECOND ROUND OF THUNDERSTORMS COULD FORM OVER WEST CENTRAL AND
 CENTRAL MISSOURI TUESDAY AFTERNOON AND EARLY EVENING. A FEW OF
 THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
 POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Mar 23, 8:14 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT MON MAR 23 2015

KSZ025-102-240245-
ATCHISON KS-DONIPHAN KS-
914 PM CDT MON MAR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 945 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MUSCOTAH...OR 15 MILES
NORTHWEST OF NORTONVILLE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...DENTON...HURON...FARMINGTON...
  CUMMINGS AND SEVERANCE.

LAT...LON 3965 9557 3966 9555 3966 9534 3974 9534
      3979 9523 3943 9516 3942 9558
TIME...MOT...LOC 0214Z 255DEG 37KT 3951 9555

MELL
Special weather statement, Mar 23, 10:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1127 PM CDT MON MAR 23 2015

MOZ021-028-029-240500-
CLAY MO-CLINTON MO-PLATTE MO-
1127 PM CDT MON MAR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...SOUTHERN
CLINTON AND NORTHWESTERN CLAY COUNTIES UNTIL MIDNIGHT CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDGERTON...OR 6 MILES NORTHWEST OF
SMITHVILLE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLATTSBURG...LATHROP...TRIMBLE...HOLT AND TURNEY.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 32 AND 39.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3953 9462 3953 9461 3954 9460 3967 9434
      3947 9423 3937 9470 3948 9475
TIME...MOT...LOC 0427Z 245DEG 38KT 3946 9462

JULY
Special weather statement, Mar 23, 10:40 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 PM CDT MON MAR 23 2015

KSZ025-103-MOZ028-240515-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-
1140 PM CDT MON MAR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHEASTERN ATCHISON AND NORTHERN LEAVENWORTH COUNTIES UNTIL 1215 AM
CDT...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINCHESTER...OR 6 MILES SOUTH OF
NORTONVILLE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EASTON...POTTER...LOWEMONT...BEAN LAKE...IATAN AND FORT
  LEAVENWORTH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3953 9499 3933 9490 3929 9518 3941 9519
      3942 9534
TIME...MOT...LOC 0440Z 248DEG 32KT 3934 9528

JULY

The radar

The Pleasant Hill radar (KEAX), 111 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
March 23, 10:50 PM CST
Where
Atchison County, 0.87 mi SE of Atchison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -95.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566033.